Iowa, 2017

Hail and Heavy Rain in Iowa, August 26, 2017

August 26, 2017 · NWS DMX · 3 events in 2 counties and zones

Seasonally cool conditions prevailed throughout the day with temperatures only into the 70s in many cases and dew points in the 60s. With low pressure located over Minnesota, weak warm frontal and cold frontal boundary reflections resided over western Iowa and northern Nebraska respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Seasonally cool conditions prevailed throughout the day with temperatures only into the 70s in many cases and dew points in the 60s. With low pressure located over Minnesota, weak warm frontal and cold frontal boundary reflections resided over western Iowa and northern Nebraska respectively. In the afternoon, storms initiated within 1000-2000 J/kg MUCAPE and effective bulk shear generally under 30 kts. Resulting storms were unorganized and sub-severe in nature for the most part. A pair of quarter sized hail reports were received near Pocahontas, otherwise periods of heavy rain most often prevailed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 5:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 26, 5:39 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Sat Aug 26 2017

.SHORT TERM.../Today through Tonight/
Issued at 313 AM CDT Sat Aug 26 2017

Similar to previous overnights...area of showers and
thunderstorms is evolving over northwest Iowa and eastern
Nebraska...slowly weakening as it moves to the east with the
stronger portion of the line sagging south toward southeast
Nebraska now. Weak low pressure trough still expected to move east
across the area by tonight. Current storms should continue to
diminish through the morning hours with lingering showers/isolated
thunder mainly west and north with showers east of the weakening
area. Some uncertainty as to whether much will happen until late
afternoon after the morning showers and weakening convection
further dissipates. Little overall synoptic forcing and surface
convergence will inhibit any organization or trigger until
instability increases again by late afternoon/early evening.
Currently SPC outlook for the south/southwest for slight risk this
afternoon/evening. Though instability of 2000 to 2500 j/kg does
support stronger storms...wind shear lacking to any great extent
and little in terms of overall sfc convergence so coverage of any
strong storms likely to be very limited. Wind/hail would be the
main concerns. As the trough/cool front moves southeast tonight
expect that the scattered areas of thunderstorms will continue but
weaken overnight toward morning. Highs today will again reach the
70s to lower 80s with lows tonight a bit warmer south in the mid
60s due in part to cloud cover and storm potential as well as
southwest winds south of the boundary. Northern areas will brush
with 60 with cooler air beginning to filter in from the northwest.

.LONG TERM.../Sunday through Friday/
Issued at 313 AM CDT Sat Aug 26 2017

An upper level ridge will prevail over the western US through the
remainder of the weekend into early next week. During this time, an
upper area of low pressure will drop out of central Canada moving
over eastern Iowa into the Ohio Valley. This upper low will
essentially cut off what could have been an exit for present
Hurricane Harvey, which will remain over the southeastern part of
Texas through the week as steering currents remain weak. While
we're far removed from the impacts of Harvey tonight, our thoughts
are with those impacted by Hurricane Harvey, including our NWS
colleagues.

Back closer to central Iowa, the aforementioned upper low drops
into Minnesota on Sunday with a surface cold front sweeping
through most of the forecast area by the afternoon. This will
confine the best shower and stronger thunderstorm chances to
eastern and far southern Iowa where better instability and lift
will be located. Behind the cold front, isolated showers and
thunderstorms will be possible as the cooler temperatures aloft
begin to arrive, making it favorable for air parcels to rise with
steep low level and modest mid-level lapse rates.

As the new work week begins, the upper low will arrive over eastern
Iowa with diurnal showers and perhaps isolated thunderstorms Monday
afternoon into early evening. The most favored areas for any
rainfall will be east of a Waterloo to Ottumwa line, or roughly east
of Highway 63, which is closer to the upper low. Overall, forecast
soundings for KALO and KOTM show rather meager values of CAPE so
thunder should be isolated. With breezy northerly winds on Monday,
did adjust highs down a degree or so from Superblend over northern
Iowa. Overall, Monday's highs will be below normal by a few to
several degrees. As surface high pressure builds in Monday night
into Tuesday morning, clear skies and light north winds should
allow decent cooling so have lowered temperatures a few degrees
outside of urban areas.

Tuesday through the end of the week will feature highs mainly in the
upper 70s to lower 80s (near normal) with lows in the upper 50s
to lower 60s as low return to normal in the latter part of the
week. Rain chances will remain low through the middle part of the
week as the high moves across the region. Any rain chances will be
relegated to northeast Iowa later Thursday and again later Friday
as a weak shortwave comes across the western US ridge.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 638 AM CDT Sat Aug 26 2017

Main concern will be possible convection and lowering cigs aft
09z Sunday. Diminishing area of -shra and iso thunder over
northern Iowa near KFOD and KMCW will further weaken by 15z. A few
showers are also located along US 30 closer to KDSM. Winds will
increase to south southwest 12G20 by 15z and remain through 23z.
Additional showers/sct thunder will increase again aft 21z with
best areal coverage north of US 20 and south/southwest of I80
affecting KMCW and possibly KDSM. Elsewhere more spotty coverage
is anticipated. May need to refine forecast with next package.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...REV
Hazardous weather outlook, Aug 26, 9:17 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1017 AM CDT Sat Aug 26 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271530-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1017 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are expected throughout the day today into
the evening. The severe weather threat is low, but a brief
stronger storm is possible with hail and gusty wind threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday with the better
chances over eastern and far southern Iowa. The risk of severe
storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KLP

In the hours before

Special weather statement, Aug 26, 9:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1028 AM CDT SAT AUG 26 2017

IAZ015-023-261615-
Palo Alto IA-Pocahontas IA-
1028 AM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lost Island Lake to near
Emmetsburg to near Albert City. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Emmetsburg, Pocahontas, Laurens, Five Island Lake, Silver Lake, Rush
Lake, Lost Island Lake, Graettinger, West Bend, Ruthven, Rolfe,
Mallard, Ayrshire, Havelock, Cylinder, Plover, Curlew, Rodman,
Kearney State Park and Pocahontas Municipal Airport.

LAT...LON 4325 9445 4274 9444 4267 9491 4325 9492
TIME...MOT...LOC 1528Z 263DEG 26KT 4325 9485 4314 9477 4270 9492

Beerends

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Palo Alto

When
August 26, 10:00 AM CST to 10:30 AM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Reported by
COOP Observer
Coordinates
43.110, -94.680

Coop observer recorded heavy rainfall of 1.35 inches over a 30 minute period from 11 am to 11:30 am CDT.

Hail, Pocahontas

When
August 26, 12:05 PM CST
Where
Pocahontas County, 0.86 mi NW of Pocahontas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -94.680

Trained spotter reported quarter sized hail.

Hail, Pocahontas

When
August 26, 12:15 PM CST
Where
Pocahontas County, 0.86 mi SW of Pocahontas Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -94.660

Trained spotter reported quarter sized hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714670, 714671, 714672.